Mississippi, 2009

Damaging Wind in Mississippi, July 26, 2009

July 26, 2009 · NWS MEG · 1 event in 1 county or zone

A cold front moved through the Mid-South during the early morning hours of July 26th, 2009. Showers and thunderstorms developed along and ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved through the Mid-South during the early morning hours of July 26th, 2009. Showers and thunderstorms developed along and ahead of the front. The showers and storms continued into the morning hours before dying out. Some of the storms became severe producing large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 26, 6:02 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 26, 6:02 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
702 AM CDT SUN JUL 26 2009

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 258 AM CDT SUN JUL 26 2009/

DISCUSSION...
ACTIVE WEATHER OVER NORTHERN PORTIONS OF THE MIDSOUTH EARLY THIS
MORNING. GOES WATER VAPOR IMAGERY SHOWED A STREAMWISE SHORTWAVE
EMBEDDED IN NORTHWEST FLOW DIVING SOUTHEAST THROUGH MO. THE UPPER
FLOW BECOME STRONGLY DIFFLUENT DOWNSTREAM ACROSS THE MIDSOUTH.
STORMS ERUPTED AROUND 05Z OVER NORTHEAST AR IN THE NOSE OF IN
INSTABILITY AXIS EXTENDING UP THE AR DELTA. LOWER TO MID 70S
SURFACE DEWPOINTS PREVAILED IN THIS REGION. ELEVATED INSTABILITY
WAS LIKELY IN EXCESS OF 2500 J/KG... PER SPC MESOANALYSIS.

FOR THE REMAINDER OF THE DAY...EXPECT A COLD FRONT OVER SOUTHERN
MO TO GRADUALLY SETTLE INTO THE MIDSOUTH THROUGH THE AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OUT AHEAD OF FRONT...
ALONG AN ELEVATED PREFRONTAL TROF. BY MID EVENING...EXPECT POST
SHORTWAVE SUBSIDENCE AND SLIGHTLY DRIER LOW LEVEL AIR TO LIMIT
RAIN CHANCES NORTH OF INTERSTATE 40.

MONDAY SHOULD SEE LOW LEVEL RETURN FLOW GRADUALLY STRENGTHEN
OVERTAKING WHAT/S LEFT OF THE STALLED FRONT. EXPECT MONDAY/S
CONVECTION TO BE RELATIVELY UNORGANIZED...GIVEN THE LACK OF ANY
SIGNIFICANT FORCING.

UPPER LEVEL FLOW BECOMES WEST/SOUTHWESTERLY ACROSS THE LOWER MS
RIVER VALLEY TUESDAY INTO WEDNESDAY. A SERIES OF EJECTING SHORTWAVES
WILL TAP INTO DEEP MOISTURE OVER THE MIDSOUTH WEDNESDAY AND THURSDAY.
EXPECT A SIGNIFICANT AMOUNT OF CLOUDS EACH DAY... WHICH WILL
LIKELY LIMIT LOW LEVEL INSTABILITY. WILL CONTINUE WITH 40 TO 50
POPS IN THE MIDWEEK PERIODS.

UPPER HEIGHTS WILL LIKELY BUILD LATE IN THE WEEK...BUT THE MIDSOUTH
SHOULD STILL REMAIN NEAR THE PERIPHERY OF FASTER NORTHWESTERLY FLOW.
CONVECTIVE INHIBITION WILL REMAIN LIMITED...WITH SURFACE DEWPOINTS
IN THE LOWER 70S...TEMPS NEAR 90...AND THE LIKELY PASSAGE OF
SHORTWAVES ALONG THE PERIPHERY OF THE UPPER RIDGE.

PWB

&&

.AVIATION...
MAIN THUNDERSTORM COMPLEX HAD CLEARED THE KMEM VICINITY AT 12Z...
BUT A SMALL CLUSTER 15NM NORTH OF THE TERMINAL WILL LIKELY AFFECT
KMEM THROUGH 13Z. THE MAIN COMPLEX WILL CONTINUE TO PUSH SOUTH
THROUGH NORTH MS...PASSING NEAR AND TO THE WEST OF KTUP AROUND 14Z.

SURFACE FRONT WAS LOCATED ALONG THE MO/AR BORDER AT 12Z...
EXTENDING NORTHEAST ALONG THE OHIO RIVER. ISOLATED TSRA WILL BE
POSSIBLE AHEAD OF THE FRONT WITH DAYTIME HEATING ONCE THE FRONT
REACHES THE INTERSTATE 40 CORRIDOR. HAVE KEPT A SECONDARY TSRA
TEMPO GROUP AT KTUP FOR THE AFTERNOON.

GIVEN WEAK/NIL POST FRONTAL WINDS OVERNIGHT...WILL LIKELY SEE
SOME RADIATIONAL FOG AFTER 06Z.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  90  71  90  73 /  40  20  20  10
MKL  86  66  89  66 /  40  20  20  10
JBR  88  68  89  70 /  20  10  20  10
TUP  88  69  90  69 /  70  30  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 26, 6:46 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MEMPHIS TN
746 AM CDT SUN JUL 26 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-271100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
746 AM CDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM TUNICA TO CORINTH MISSISSIPPI. DAMAGING WINDS AND LARGE HAIL
WILL BE THE PRIMARY SEVERE WEATHER THREATS. HEAVY RAIN AND LOCALIZED
FLASH FLOODING WILL ALSO BE POSSIBLE...ESPECIALLY DURING THE MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF
THIS WEEK. STRONG THUNDERSTORMS WILL BE POSSIBLE...AND A FEW
STORMS MAY REACH SEVERE LIMITS. THERE WILL BE A POTENTIAL FOR
LOCALLY HEAVY RAINFALL...ESPECIALLY DURING THE MIDWEEK PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY...SOUTH OF A WALNUT
RIDGE ARKANSAS TO PARIS TENNESSEE LINE.

PWB

In the hours before

Local storm report, Jul 26, 1:59 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
259 AM CDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLASH FLOOD      CARUTHERSVILLE          36.18N 89.67W
07/26/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            MINOR ROAD FLOODING

0255 AM     TSTM WND DMG     2 S CARUTHERSVILLE      36.15N 89.67W
07/26/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            POWER LINES DOWN AND STRUCTURAL DAMAGE TO RESIDENCES.

&&

RJO
Local storm report, Jul 26, 3:01 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
401 AM CDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLASH FLOOD      CARUTHERSVILLE          36.18N 89.67W
07/26/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            MINOR ROAD FLOODING

0255 AM     TSTM WND DMG     2 S CARUTHERSVILLE      36.15N 89.67W
07/26/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            POWER LINES DOWN AND STRUCTURAL DAMAGE TO RESIDENCES.

0355 AM     HAIL             10 SE DYERSBURG         35.94N 89.25W
07/26/2009  M1.75 INCH       DYER               TN   PUBLIC

            GOLF BALL SIZE HAIL REPORTED NEAR TIGRETT

&&

RJO
Special weather statement, Jul 26, 6:43 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 AM CDT SUN JUL 26 2009

MSZ012-013-015-020>022-261330-
LAFAYETTE MS-PANOLA MS-PONTOTOC MS-YALOBUSHA MS-TALLAHATCHIE MS-
CALHOUN MS-
743 AM CDT SUN JUL 26 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  WEST CENTRAL PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 9 MILES NORTHWEST OF SPRINGDALE TO 5
MILES NORTHWEST OF CHARLESTON AT 743 AM CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CALHOUN...LAFAYETTE...PANOLA...PONTOTOC...TALLAHATCHIE AND
YALOBUSHA COUNTIES...INCLUDING LOCATIONS NEAR CHARLESTON...GEORGE
PAYNE STATE PARK AND WATER VALLEY...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES ENID LAKE.

The radar

The Memphis radar (KNQA), 150 km away, was scanning. The volume nearest the first event began at 13:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tallahatchie

When
July 26, 7:50 AM CST to 7:55 AM CST
Where
Tallahatchie County, 0.86 mi WNW of Charleston to Charleston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.006, -90.063

Straight line winds knocked several trees down on the south side of Charleston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190384.